Chat Now!   Member Gallery    Anxiety Zone Wire    Games   Social Groups   AZ Member Blogs   Health News  Bored?

Author Topic: I have to start medication for the first time tomorrow and I'm terrified.  (Read 194 times)

0 Members and 1 Guest are viewing this topic.

Offline ProofAutumn8246

  • Jr. Member
  • **
  • Posts: 79
  • Country: us
  • Rec's: 1
  • They don't think it be like it is but it do.
    • Poke This Member
My psychologist and my doctor decided to put me on Citalopram (It's the generic for...Celexa, I think?) They tried to put me on Effexor about a month ago but I googled it and became so afraid of the horror stories that I refused to take it. I promised my doctor I wouldn't google this medication, but I'm still completely terrified to take it! Can anyone help me through this? I have to start this medication but I'm just so so scared. These 'brain zaps' I've heard about terrify me, the withdrawals from anxiety meds that I've heard about terrify me, the plethora of side effects scare me.

Please, anything you can say to help me get through this would be great.
Bookmark and Share
In the scheme of things it doesn't matter much.~

Offline insights

  • Hero Member
  • *****
  • Posts: 3743
  • Country: au
  • Rec's: 86
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
but I googled it and became so afraid of the horror stories that I refused to take it.

Google just about any med and you will find horror stories. If you had serious heart disease would you refuse treatment because many of the meds used to treat it can have severe side-effects? Anxiety/stress/depression are very serious and cause the premature death of more people than heart disease in part by causing diseases of organs such as the heart.

Quote
I have to start this medication but I'm just so so scared. These 'brain zaps' I've heard about terrify me, the withdrawals from anxiety meds that I've heard about terrify me, the plethora of side effects scare me.

There is no getting away from the fact that antidepressants can produce unpleasant side-effects in the first few weeks, though citalopram is usually the best tolerated of the SSRIs. They may also produce withdrawal symptoms when discontinued. However, in both cases most people have none to only mild symptoms. Severe symptoms are the exception, not the rule. But if you convince yourself that you will suffer greatly then your mind may well make it so.

The best way of reducing the severity of any startup side-effects is to start on a lower than usual dose, for Citalopram, no more than 10mg, and 5mg may be even better and increase it by the same amount every 10-14 days. Also ask your doctor to prescribe small doses of one of the benzodiazepine to help ease you past any rough patched. If s/he's a benzophob then the antihistamine hydroxyzine (Atarax, Vistaril) which has anti anxiety properties is an alternative.

Citalopram is much less likely to produce severe withdrawal effects than venlafaxine (Effexor) because it has a much longer half-life and most people are able to discontinue it with minimal trauma. The best way of reducing symptoms is to taper off it the same way you tapered onto it, i.e. by 5-10mg steps every 10-14 days.

Many hundreds of millions of have been successfully treated with antidepressants. For most it has been a positive experience. When they work they can change lives. However, you need to take them to get the benefits.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline ProofAutumn8246

  • Jr. Member
  • **
  • Posts: 79
  • Country: us
  • Rec's: 1
  • They don't think it be like it is but it do.
    • Poke This Member
Thank you so much, this is exactly what I was hoping to hear! Good, calming things. I just need to work up the courage to do this.

By taking 10mgs, 5mgs, what do you mean? I was given 20 mgs pills. Does that mean I should cut the pills in half for the first 10 days or so? I think I would feel so much better about all this if I could start with the small 5mgs. I can't ask my doctor as she isn't available til Monday, and she specifically wanted me to start them tomorrow morning. (Plus I feel I may lose my courage if I prolong taking them!)
Bookmark and Share
In the scheme of things it doesn't matter much.~

Offline insights

  • Hero Member
  • *****
  • Posts: 3743
  • Country: au
  • Rec's: 86
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
By taking 10mgs, 5mgs, what do you mean? I was given 20 mgs pills.

20mg is the standard starting dose for depression, but is often too high for someone with an anxiety disorder which is why they make citalopram in 10mg tablets too. You might be able to quarter the 20mg tablets but will need a pill cutter to do so accurately. Most pharmacies sell them for a few dollars. However, you should discuss starting on a lower than prescribed dose with your doctor before doing so and you can then also ask her to prescribe citalopram in 10mg tablets which would be easier to divide into 5mg halves.

Quote
Does that mean I should cut the pills in half for the first 10 days or so? I think I would feel so much better about all this if I could start with the small 5mgs.


Most do just fine starting on 10mg and the odds are very good you will too. There have been several studies showing people are more likely to fill a repeat prescription for citalopram than the other SSRIs. But if you baulk at starting on half a 20mg tablet ask your doctor to prescribe it in 10mg tablets.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline bluerose

  • Full Member
  • ***
  • Posts: 171
  • Country: us
  • Rec's: 5
  • Gender: Female
  • Mood: Indescribable
    Indescribable
  • Personal text
    • Poke This Member
I've taken several SSRI's and the 2 that I could best tolerate were Celexa (citolapram) and lexapro (which is very similar to Celexa).  These 2 antidepressants have been a life saver and I was able to take a high enough dose of them to shut off most of my obsessive compulsive disorder.  Hang in there and keep us posted.
Bookmark and Share
You wanted justice, but there was none, only love.

Offline abigailb

  • Newbie
  • *
  • Posts: 22
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
This is a few days late, but I thought I would share a little about my experience as I started taking Celexa (10mg for 7 days, then 20mg) about a month ago.

Overall, once I got over the anxiety of actually taking the medication I have had very few side effects. I had headaches after taking it for the first few days, so I took 500-1000mg of Tylenol with it which took care of the issue. The main problem I am having is a lack of appetite. I've lost about 8 pounds so far, from 120, and I just can't seem to get it back yet. The Dr. told me this was okay and as I settle into the medication it will come back. It has gotten a little better.

I just finished the first 30 pills, and while I am not seeing a huge improvement yet, there are little things that are a lot better. So it does help! :) I still have a lot of panic and anxiety so I have .5mg of Klonopin to take as well. Your doctor might prescribe it to you to help with the anxiety about taking the medication and dealing with any side effects. That has helped me quite a bit, actually. Good luck! You will be fine.
Bookmark and Share

Offline ProofAutumn8246

  • Jr. Member
  • **
  • Posts: 79
  • Country: us
  • Rec's: 1
  • They don't think it be like it is but it do.
    • Poke This Member
Thanks for sending in your experience, abigail!

So far I've been cutting my pill in half and taking the 10mg daily. It's been almost a week. The first day or two I was really nauseous but besides that I haven't had any side effects. The anxiety build up before taking the pill really is the worst part! Hopefully the transition to the 20mg will be smooth and all will be well!

I haven't really felt any different anxiety wise - I've still been really nervous and have had physical symptoms, but I know it can take a few weeks for these pills to really take effect so I'll continue them and be patient. 
Bookmark and Share
In the scheme of things it doesn't matter much.~

Offline abigailb

  • Newbie
  • *
  • Posts: 22
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
I did about the same! I took 10mg for about a week and then moved up to 20mg. You want to give yourself plenty of time on the full dose before you decide to go up or switch to a new med. I've been on the 20mg for about 3 weeks, but not seeing improvement yet. I'm going to give it 3 more weeks before I up the dose.

I hope you feel better soon. :)
Bookmark and Share

Tags:
 

Related Topics

  Subject / Started by Replies Last post
2 Replies
1438 Views
Last post May 02, 2006, 02:51:45 AM
by mermaid
12 Replies
1108 Views
Last post November 25, 2009, 07:00:25 PM
by crybaby
3 Replies
2714 Views
Last post March 10, 2011, 02:16:30 AM
by Aramid
3 Replies
254 Views
Last post January 02, 2012, 10:06:13 PM
by anxiousashley
2 Replies
369 Views
Last post October 29, 2013, 01:32:23 PM
by AncientMelody
2 Replies
106 Views
Last post May 13, 2014, 01:55:20 AM
by DeeRuss

anything